# SDR XSFA201310170001

- Difficulty date: October 5, 2013
- Submitted: October 17, 2013
- Operation: Air carrier
- Aircraft: N985SA
- Make and model: Snias AS350B2
- Aircraft serial: 3111
- Aircraft time: 15,732 hours, 21,122 cycles
- Engine: Tmeca ARRIEL1D1
- Engine time: 3,731 hours, 2,165 cycles
- System (JASC): 3422 · Directional Gyro and Indicating System
- Part: Gyro
- Part number: 5050010902
- Part serial: 22894
- Condition: Failed
- Location: Directional
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

PILOT REPORTED AN ELECTRICAL TYPE BURNING ODOR FOLLOWED BY LIGHT WISPS OF SMOKE FROM UNDER THE INSTRUMENT PANEL HOOD.   FLIGHT WAS ABORTED, AND A PRECAUTIONARY LANDING WAS MADE, WHERE THE ACFT WAS SHUTDOWN AND REMOVED FROM SERVICE.  UPON FURTHER INSPECTION BY MAINTENANCE IT WAS DETERMINED THE DIRECTIONAL GYRO HAD OVERHEATED.  THE AFT COVER OF THE DIRECTIONAL GYRO HAD CRACKED ALLOWING OVERHEATED GREASE TO SEEP FROM THE CASE. IT WAS DETERMINED THAT THE GREASE WAS THE SOURCE OF THE ODOR, AND WAS PRESUMED TO BE THE SOURCE OF THE LIGHT SMOKE. INSPECTION OF ALL THE OTHER INSTRUMENT SYS REVEALED NO OTHER DAMAGE. THE DIRECTIONAL GYRO WAS DISABLED, AND THE ACFT WAS GROUND RUN WITH ALL SYSTEMS RUNNING FOR APPROXIMATELY 15 MINUTES.  ALL SYSTEMS FUNCTIONED NORMAL, WITH NO FURTHER INDICATION OF ODOR, OR SMOKE.  A SHORT MAINTENANCE FLIGHT WAS CONDUCTED TO RETURN THE ACFT TO BASE.  ALL SYSTEMS FUNCTIONED NORMAL, WITH NO PROBLEMS NOTED. A SERVICEABLE DIRECTIONAL GYRO WAS INSTALLED, AND THE ACFT WAS RETURNED TO SERVICE.
